I have been on Depo-Provera for 6 months now. I have quit the shot because I don't think it's normal to be consistently on your period for three months with only 2-3 days off of your period. Is this normal? I have a doctors appointment next monday to discuss different birth control with my doctor.
Is it normal to bleed consistantly for 3-months straight on Depo-Provera?
- 6 Oct 2014 by samsungchica
- 26 March 2018
Generally the first shot has that effect but then it stops. Some people just don't tolerate it, and you're wise to change methods.
This can happen in some women. It really isnt all that unusual. There are a few things to try if you really want to stick to this form of birth control that can stop the constant bleeding but otherwise, you may want to discuss your options for something else.
Every time I have gone back onto Depo (had a couple of breaks during my 18 years on it) it has taken 2-3 shots to stop my periods all together. This is especially true when it's the first time.
You aren't actually having a period when on Depo (because you don't create an egg (ovulate) & flush it out of your system with a period. What you get is 'breakthrough bleeding', due to the shift in balance of your hormones.
I've never had it carry on longer than the 3rd shot, but most people give up before they get to that point.
So if you can stand the inconvenience a few more weeks, your period/bleeding is likely to stop completely.
Some people find that when their hormones settle onto Depo, the other symptoms/side effects lessen or disappear, too.
Everyone is different, so no one person experiences the exact same symptoms, but there are very few methods of birth control that are as reliable as Depo that do not come with some sort of unwanted side effects. For me, these included painful intercourse & weight gain.
samething happened to me with only one shot... I dint get my next shot and for my bleeding/spotting to stop it took me six months... im now taking birth control pills witch helped my period cycle to be normal... Ima get an iud(mirena) inserted in 2 days ... I hope I don't get irregular bleeding like I did with the depo shot..
I have a question, I got my first depo shot in March of 2015, then 3 months later I go back to get it in June. My period went away from March to June. I got my period a couple days before my second shot, and it's now September and I just got my third shot today and I've had my period everyday since I got it in June. It's not a regular flow but it's enough to notice. Is this normal on the depo shot or should I worry?
The same thing is going on with me i got on depo in december my period came on jan 3 its not gone off since its still on its march 26 so ive had my period for 4 months straight ! Im going to see a doctor about it
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 17 Sep 2014 • 2 answers
Updated 24 Mar 2015 • 2 answers
Updated 29 Dec 2016 • 1 answer
Updated 13 Apr 2017 • 1 answer
Updated 6 Nov 2017 • 1 answer